Alert archive / Florida / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 49, NWS Tampa Bay, FL

June 15, 2009Polk County, Florida

NWS Tampa Bay, FL issued this severe thunderstorm warning at Jun 15, 2009, 6:48 PM EDT for Polk County, Florida. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2009, 6:48 PM EDT (22:48 UTC)
Expired
Jun 15, 2009, 7:15 PM EDT
In force
27 min
Issued by
NWS Tampa Bay, FL
Area
Storm-based polygon

County Polk County, FL

The radar

The Tampa radar (KTBW), 52 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 10.8 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2009-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2023 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2009-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2023 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
618 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KTBW 152248
SVRTBW
FLC105-152315-
/O.NEW.KTBW.SV.W.0049.090615T2248Z-090615T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
648 PM EDT MON JUN 15 2009

THE NATIONAL WEATHER SERVICE IN RUSKIN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN POLK COUNTY IN FLORIDA.

* UNTIL 715 PM EDT

* AT 647 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 14
  MILES SOUTH OF BARTOW...OR 11 MILES NORTH OF WAUCHULA. THIS STORM
  WAS NEARLY STATIONARY.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL WESTERN POLK COUNTY.
  MULBERRY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

&&

LAT...LON 2776 8181 2775 8203 2797 8202 2798 8183
TIME...MOT...LOC 2248Z 180DEG 0KT 2769 8185

$$
2 follow-up statements
355 
WUUS52 KTBW 152254 CCA
SVRTBW
FLC105-152315-
/O.COR.KTBW.SV.W.0049.090615T2248Z-090615T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING...CORRECTED
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
648 PM EDT MON JUN 15 2009

THE NATIONAL WEATHER SERVICE IN RUSKIN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN POLK COUNTY IN FLORIDA.

* UNTIL 715 PM EDT

* AT 647 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  SOUTHWEST OF BARTOW...AND MOVING SOUTH AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BARTOW.
  MULBERRY.
  LAKELAND HIGHLANDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

&&

LAT...LON 2776 8181 2775 8203 2797 8202 2798 8183
TIME...MOT...LOC 2248Z 358DEG 4KT 2784 8192

$$
000 
WWUS52 KTBW 152307
SVSTBW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
707 PM EDT MON JUN 15 2009

FLC105-152317-
/O.EXP.KTBW.SV.W.0049.000000T0000Z-090615T2315Z/
POLK FL-
707 PM EDT MON JUN 15 2009

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN POLK COUNTY WILL
EXPIRE AT 715 PM EDT...

ALTHOUGH THE STORM HAS WEAKENED BELOW SEVERE LIMITS IT WILL CONTINUE
TO PRODUCE STRONG GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL UNTIL IT
FULLY DISSIPATES.

LAT...LON 2776 8181 2775 8203 2797 8202 2798 8183
TIME...MOT...LOC 2307Z 358DEG 4KT 2782 8192

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 1:24 PM EDT, 5 hours 24 minutes earlier.

Area forecast discussion, Jun 15, 1:24 PM EDT, 5 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
124 PM EDT MON JUN 15 2009

.SHORT TERM (TONIGHT - WEDNESDAY)...THE GFS AND NAM DIFFER
SOMEWHAT WITH REGARDS TO THE POSITION OF THE SURFACE RIDGE OVER
THE STATE. THIS WILL HAVE SOME IMPACT ON WHERE SEA BREEZE
CONVERGENCE BOUNDARIES SET UP...AND ULTIMATELY WHO SEES A FEW
STORMS AND WHO DOES NOT. THIS IS ESPECIALLY EVIDENT ON WEDNESDAY
WHEN THE NAM BRINGS STRONGER EASTERLY FLOW ACROSS OUR
REGION...EFFECTIVELY PINNING THE GULF COAST SEA BREEZE TO NEAR
THE I-75 CORRIDOR. THE GFS MAINTAINS THE RIDGE OVER OUR SOUTHERN
ZONES...KEEPING SOUTH TO SOUTHWESTERLY FLOW OVER MOST OF OUR
FORECAST AREA. THIS WOULD FAVOR A MORE PROGRESSIVE SEA
BREEZE...WITH THE MAIN ACTIVITY OCCURRING WELL EAST OF I-75.
PREVIOUS FORECASTS FAVORED A MORE WESTERLY EVENT WITH HIGHER RAIN
CHANCES OVER THE INTERIOR. WILL STICK WITH PERSISTENCE FOR THIS
FORECAST AND CONTINUE ONLY SLIGHT CHANCE POPS ALONG THE COAST.

IT WILL CONTINUE ON THE HOT SIDE EACH DAY WITH HIGHS IN THE MID
90S AWAY FROM THE COOLING INFLUENCE OF THE SEA BREEZE.

.LONG TERM (WEDNESDAY NIGHT-MONDAY)...THE MID/UPPER HIGH REMAINS
OVER THE GULF STATES PROVIDING A DRIER NORTHERLY FLOW ALOFT. THAT
MEANS CLOUDS AND AFTERNOON CONVECTION WILL CONTINUE TO BE BELOW
NORMAL INTO THE WEEKEND. WITH FEWER CLOUDS... DAYTIME TEMPERATURES
WILL BE A FEW DEGREES ABOVE NORMAL. OVER THE WEEKEND A SHORTWAVE
WILL APPROACH AND SINK SOUTHWARD ALONG THE EASTERN EDGE OF THE
HIGH CARVING OUT THE EAST SIDE OF THE HIGH. THIS MAY ENHANCE
CONVECTION BRIEFLY BUT THIS ACTUALLY JUST USHERS IN MORE DRY AND
STABLE MID LEVEL FLOW WITH A NORTHERLY COMPONENT.

&&

.AVIATION...AS CONVECTION DEVELOPS ALONG THE SEA BREEZE THIS
AFTERNOON TSRA IS POSSIBLE NEAR THE AIRPORTS. THEN VFR CONDITIONS
WILL PREVAIL AS CONVECTION MOVES INLAND WITH THE SEA BREEZE THIS
AFTERNOON. NEAR AND AFTER DAYBREAK TUESDAY LOW CLOUDS MAY PRODUCE
MVFR CONDITIONS.

&&

.MARINE...NO CONCERNS NEXT 5 DAYS AS RIDGE OF HIGH PRESSURE
REMAINS OVER OR JUST SOUTH OF OUR WATERS. AFTERNOON SEA BREEZES
WILL PRODUCE A BIT MORE CHOP ON THE NEAR SHORE AND BAY WATERS
EACH DAY.

&&

.FIRE WEATHER...NO FIRE WEATHER CONCERNS AS LOW-LEVEL MOISTURE
REMAINS PLENTIFUL IN GENERALLY HOT AND HUMID AIRMASS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  77  93  77  93 /  10  20  10  20
FMY  76  93  75  94 /  10  30  10  30
GIF  76  95  76  95 /  10  40  10  30
SRQ  76  91  75  91 /  10  20  10  20
BKV  70  94  71  94 /  10  30  10  30
SPG  80  92  80  92 /  10  20  10  20

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.

&&

SHORT TERM/MARINE/FIRE WEATHER...JILLSON
LONG TERM/AVIATION...PAXTON
Hazardous weather outlook, Jun 15, 4:11 AM EDT, 14 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
411 AM EDT MON JUN 15 2009

FLZ039-042-043-048>052-055>057-060>062-065-152015-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
411 AM EDT MON JUN 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
THUNDERSTORMS ARE EXPECTED TO FORM THIS AFTERNOON AND PRODUCE
FREQUENT LIGHTNING...GUSTY WINDS AND HEAVY BUT BRIEF RAINFALL.
COVERAGE WILL BE SCATTERED OVER THE INTERIOR BUT ONLY ISOLATED
NEAR THE COAST.

...EXCESSIVE HEAT IMPACT...
TEMPERATURES WILL RISE QUICKLY INTO THE MID 90S BY MID AFTERNOON
WITH HEAT INDICES OF 100 TO 105 IN SCATTERED LOCATIONS AWAY FROM
THE GULF. DRINK PLENTY OF WATER...BEFORE YOU GET THIRSTY. WEAR
LIGHTWEIGHT AND LIGHT COLORED CLOTHING. RESERVE STRENUOUS EXERCISE
FOR EARLY MORNING OR EVENING HOURS. STAY NEAR AIR CONDITIONED
LOCATIONS IF POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

...THUNDERSTORM IMPACT...
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY...FROM
EARLY AFTERNOON THROUGH EARLY EVENING. THE SCATTERED STORMS WILL
BE MAINLY OVER THE INTERIOR DURING AFTERNOON HOURS. TEMPERATURES
WILL CONTINUE TO RUN ABOVE NORMAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

09/RKR

In the hours before

Special weather statement, Jun 15, 4:21 PM EDT, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
421 PM EDT MON JUN 15 2009

FLZ048-049-152100-
HERNANDO-PASCO-
421 PM EDT MON JUN 15 2009

...STRONG THUNDERSTORMS WILL AFFECT EASTERN PASCO AND EASTERN
HERNANDO COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A LINE OF
THUNDERSTORMS...MOVING SOUTH AT 10 MPH...WILL AFFECT THE MENTIONED
AREA INCLUDING BROOKSVILLE...RIDGE MANOR...DADE CITY...ZEPHYRHILLS
AND MASARYKTOWN...UNTIL 500 PM EDT.

GUSTY WINDS UP TO 40 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
IF CAUGHT OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM TALL
OBJECTS. THESE STORMS MAY PRODUCE PEA SIZE HAIL.

WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE
DISTANCE BETWEEN YOU AND OTHER VEHICLES.

LAT...LON 2864 8227 2855 8220 2852 8207 2834 8206
      2819 8215 2820 8228 2845 8249 2868 8247
      2863 8236
TIME...MOT...LOC 2019Z 351DEG 6KT 2856 8234

22
Special weather statement, Jun 15, 5:13 PM EDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
513 PM EDT MON JUN 15 2009

FLZ042-048-152200-
HERNANDO-CITRUS-
513 PM EDT MON JUN 15 2009

...STRONG THUNDERSTORM WILL AFFECT SOUTHERN CITRUS AND NORTHERN
HERNANDO COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A
THUNDERSTORM...MOVING SOUTH AT 10 MPH...WILL AFFECT THE MENTIONED
AREA INCLUDING HOMOSASSA SPRINGS...ROYAL HIGHLANDS AND
CHASSAHOWITZKA...UNTIL 600 PM EDT.

GUSTY WINDS UP TO 40 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
IF CAUGHT OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM TALL
OBJECTS. THIS STORM MAY PRODUCE PEA SIZE HAIL.

WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE
DISTANCE BETWEEN YOU AND OTHER VEHICLES.

LAT...LON 2863 8238 2863 8263 2881 8261 2882 8242
TIME...MOT...LOC 2112Z 002DEG 7KT 2878 8251

22
Special weather statement, Jun 15, 5:42 PM EDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
542 PM EDT MON JUN 15 2009

FLZ051-052-152230-
POLK-HILLSBOROUGH-
542 PM EDT MON JUN 15 2009

...STRONG THUNDERSTORMS WILL AFFECT EASTERN HILLSBOROUGH AND POLK
COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES
THUNDERSTORMS...MOVING SOUTH AT 20 MPH...WILL AFFECT THE MENTIONED
AREA INCLUDING THONOTOSASSA...HILLSBOROUGH RIVER STATE...SEFFNER...
BARTOW...POLK CITY...PLANT CITY...AND WINSTON...UNTIL 630 PM EDT.

GUSTY WINDS UP TO 40 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
IF CAUGHT OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM TALL
OBJECTS. HAIL UP TO ONE HALF INCH IN DIAMETER IS POSSIBLE.

WHEN DRIVING THROUGH HEAVY RAIN...ESPECIALLY ALONG INTERSTATE 4 AND
75...SLOW DOWN. ALWAYS LEAVE A SAFE DISTANCE BETWEEN YOU AND OTHER
VEHICLES.

LAT...LON 2792 8136 2776 8165 2775 8232 2816 8240
      2816 8204 2833 8189 2833 8167 2831 8165
      2827 8165 2827 8160 2823 8155 2805 8144
      2804 8145 2804 8143
TIME...MOT...LOC 2140Z 345DEG 22KT 2809 8217

22
Special weather statement, Jun 15, 6:29 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
629 PM EDT MON JUN 15 2009

FLZ052-152300-
POLK-
629 PM EDT MON JUN 15 2009

...STRONG THUNDERSTORM WILL AFFECT WESTERN POLK COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A THUNDERSTORM...
MOVING SOUTH AT 5 MPH...WILL AFFECT CRYSTAL LAKE...LAKELAND
HIGHLANDS...MULBERRY AND BARTOW...UNTIL 700 PM EDT.

GUSTY WINDS UP TO 50 MPH MAY CAUSE LOOSE OBJECTS TO BLOW AROUND. SOME
DAMAGE TO TREE LIMBS AND WIRES IS POSSIBLE. FREQUENT LIGHTNING IS
EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY IF CAUGHT OUTSIDE...FIND
A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS. HAIL UP TO DIME SIZE IS
EXPECTED. WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A
SAFE DISTANCE BETWEEN YOU AND OTHER VEHICLES.

LAT...LON 2780 8172 2781 8202 2804 8201 2805 8178
TIME...MOT...LOC 2230Z 000DEG 4KT 2799 8191

22

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 4:21 PM EDTSpecial Weather StatementTBWPasco39 min
Jun 15, 5:13 PM EDTSpecial Weather StatementTBWCitrus47 min
Jun 15, 5:42 PM EDTSpecial Weather StatementTBWPolk48 min
Jun 15, 6:29 PM EDTSpecial Weather StatementTBWPolk31 min
Jun 15, 7:03 PM EDTAreal Flood AdvisoryTBWPolk117 min
Jun 15, 7:16 PM EDTSpecial Weather StatementTBWHardee44 min

Nearby

Severe Thunderstorm Warnings in Florida, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.